- Sonika Raj MD, MS
A Fall Down the Stairs... And into the World of Neurotrauma
This is an 81-year-old male on rivaroxaban for atrial fibrillation who suffered a witnessed fall down several steps. On EMS arrival, he was asymptomatic. During transport and his initial ED assessment, he deteriorated, developing worsening encephalopathy and the Cushing reflex. He required anticoagulant reversal, ICP management, and a neuroprotective intubation.
How do you assess a geriatric trauma patient, given the unique pathophysiology at hand?
Geriatric trauma patients are not to be underestimated! They’ll sneak up on you with their low-mechanism accidents and disproportionately severe injuries. When compared with young, healthy adults, elderly patients are disadvantaged from the start. They begin their ED stays with much less physiologic reserve, plus a list of co-morbid conditions that render them quite vulnerable.
Do not be reassured by normal vital signs. An elderly patient with a “normal” heart rate and blood pressure could easily be in shock... but you may not suspect this until you know he takes a daily extended-release calcium channel blocker. In other words, instead of seeking reassurance in the magical, perfect MAP of 65, hunt aggressively for signs of organ hypoperfusion. By the time the vital signs deteriorate, you may be behind in your resuscitation.
Let’s return to this case. Recall the last CT head you ordered for an elderly patient. Remember all of that atrophy? That, plus the antiplatelet or anticoagulant agents your patient is probably taking, is a perfect setup for intracranial hemorrhage.
How do you safely intubate a geriatric trauma patient with a suspected intracranial lesion?
Intubating is inherently dangerous - but intubating a neurologically-injured patient is particularly dangerous. The procedure must be rapid and smooth, with first-pass success. This is not the time for an inexperienced intubator to make several attempts at laryngoscopy. Each attempt has the potential to produce a sympathetic surge that puts the injured brain under even more stress and risk for worse secondary injury. So prepare carefully to avoid emesis, hypoxia, and rapid fluctuations in blood pressure. Also, consider cervical spine immobilization when indicated.
Here are some principles to consider when choosing your RSI medications:
The goal is a fast, smooth intubation with perfectly neutral hemodynamics.
Pretreatment with Fentanyl (if you have time)
Consider the sympathetic surge mentioned above. Fentanyl, given at 3-5 micrograms/kg (note the dose) over 30-60 seconds can blunt that response. If your patient is actively herniating, consider omitting this step.
Pretreatment with lidocaine is no longer recommended.
Propofol: use with caution in a hypotensive patient
Etomidate: as usual, consider the possibility of adrenal suppression, but this medication is relatively hemodynamically neutral
Ketamine: another hemodynamically neutral agent; the old thought that it increased ICP has since been debunked
Succinylcholine: as usual, use with caution in patients at risk for hyperkalemia
Rocuronium: keep its longer duration of action in mind
How do you manage elevated ICP in the context of trauma?
Choose your RSI medications carefully (see above).
Head of the bed at 30 degrees, patient’s head midline
Target normocapnia. Only hyperventilate your patient if he is herniating in front of you. (There is no evidence that prophylactic hyperventilation helps these patients, and some evidence that it even hurts them).
If you must give crystalloid, choose a balanced solution (i.e. lactated Ringer’s or Plasmalyte) to avoid hyperchloremic metabolic acidosis.
Manage fever, pain, and anxiety aggressively.
Consider seizure prophylaxis.
Consider mannitol (0.25-1 g/kg) or 3% saline (3-5 cc/kg).
Discuss with your neurosurgery team whether this patient requires a bolt, an external ventricular drain, or even a decompressive craniectomy.
How do you reverse a NOAC (in this case, rivaroxaban) in the context of trauma?
KCentra, or 4-factor PCC, is the answer here. Unlike the dosing for warfarin reversal, which is INR-based, the dosing for factor Xa anticoagulants is weight-based: 50 units/kg. (Don’t forget the Vitamin K as well…)
A word on Andexanet alfa: there is currently not enough outcomes evidence to support the use of this exorbitantly expensive medication over KCentra. To dose it correctly, you must know the anticoagulant’s name, dose, and time of the last dose. It comes with significant prothrombotic risks, is far more complex to prepare, is limited in availability, and has a half-life of just one hour. When the infusion stops, so does its decoy receptor activity.
A geriatric trauma patient with a benign-sounding mechanism and reassuring vital signs can still have serious injury.
The ideal intubation - especially a neuroprotective intubation - is fast and smooth with first-pass success and perfectly neutral hemodynamics.
Reverse Factor Xa inhibitors with KCentra.
Sonika Raj, MD, MS is a current third year resident at Stony Brook Emergency Medicine.
Edited by Bassam Zahid, MD
#neurology #NOACs #trauma #rivaroxaban #anticoagulation #intubation #criticalcare #elevatedintracranialpressure #kcentra #geriatrics